Alert archive / Alabama / Flash Flood Warnings in 2014

Flash Flood Warning 12, NWS Birmingham, AL

September 12, 20144 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 12, 2014, 4:42 PM CDT for 4 counties in Alabama. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2014, 4:42 PM CDT (21:42 UTC)
Expired
Sep 12, 2014, 7:30 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Bibb County, AL, Jefferson County, AL, Shelby County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 32 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 4:48 PM CDTFLASH FLOOD1 N Brookwood, ALHIGHWAY 216 IS FLOODED NEAR BROOKWOOD.
Sep 12, 4:48 PM CDTFLASH FLOODAbernant, ALHIGHWAY 216 IS FLOODED BETWEEN ABERNANT AND ABERNANT LOOP.
Sep 12, 6:00 PM CDTFLASH FLOOD2 W Tannehill Ironworks, ALSEVERAL SUBDIVISIONS ARE FLOODED IN MCCALLA DUE TO STREAMS AND ROADWAYS OVERFLOWING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1152 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

135 
WGUS54 KBMX 122142
FFWBMX
ALC007-073-117-125-130030-
/O.NEW.KBMX.FF.W.0012.140912T2142Z-140913T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CDT FRI SEP 12 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR MINOR FLOODING OF POOR DRAINAGE AREAS IN...
  EAST CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
  NORTH CENTRAL BIBB COUNTY IN ALABAMA...
  SOUTHWESTERN JEFFERSON COUNTY IN ALABAMA...
  WEST CENTRAL SHELBY COUNTY IN ALABAMA...

* UNTIL 730 PM CDT

* AT 441 PM CDT...NATIONAL WEATHER SERVICE INDICATED SLOW MOVING     
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  RADAR ESTIMATES NEARLY 4 INCHES OF RAIN HAS FALLEN IN PORTIONS OF 
  EASTERN TUSCALOOSA COUNTY AND STORMS ARE SLOWLY MOVING EASTWARD.
  ADDITIONAL RAINFALL AMOUNTS OF 3 TO 4 INCHES WILL BE POSSIBLE IN 
  THE WARNED AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ALABASTER...BESSEMER...HELENA...ABERNANT...ALABAMA ADVENTURE...
  BLUFF PARK...BROOKWOOD...DEERLICK CREEK CAMPGROUNDS...HOOVER
  METROPOLITAN STADIUM...LAKE VIEW...LAKE WILDWOOD...MAYLENE...NORTH
  JOHNS...ROSS BRIDGE...TANNEHILL IRONWORKS STATE PARK...VANCE AND   
  WOODSTOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY
ROADS WILL BE CLOSED DUE TO HIGH WATER AND DRIVING IS NOT RECOMMENDED
DURING THE NEXT SEVERAL HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3341 8682 3316 8681 3316 8745 3341 8745

$$

05/MA
1 follow-up statement
138 
WGUS74 KBMX 130026
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
726 PM CDT FRI SEP 12 2014

ALC007-073-117-125-130035-
/O.EXP.KBMX.FF.W.0012.000000T0000Z-140913T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BIBB AL-JEFFERSON AL-SHELBY AL-TUSCALOOSA AL-
726 PM CDT FRI SEP 12 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM CDT FOR EAST CENTRAL
TUSCALOOSA...WEST CENTRAL SHELBY...SOUTHWESTERN JEFFERSON AND NORTH
CENTRAL BIBB COUNTIES...

THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. SOME MINOR RUNOFF 
MAY STILL BE OCCURRING BUT NO ADDITIONAL FLOODING IS ANTICIPATED AT 
THIS TIME. BUT...THERE MAY STILL BE A FEW SHOWERS AND THUNDERSTORMS 
AROUND THE AREA THIS EVENING.

LAT...LON 3341 8682 3316 8681 3316 8745 3341 8745

$$

75

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 3:54 PM CDT, 48 minutes earlier.

Area forecast discussion, Sep 12, 3:54 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
354 PM CDT FRI SEP 12 2014

.DISCUSSION...

NUMEROUS SHOWERS AND STORMS HAVE DEVELOPED IN A WELL-DEFINED
CORRIDOR IN THE VICINITY OF A FRONT NEAR INTERSTATE 20. THE FRONT
HAS BECOME NEARLY STATIONARY TODAY...AND WILL CONTINUE TO BE THE
MAIN FOCAL POINT FOR ADDITIONAL SHOWERS AND STORMS INTO THE
EVENING HOURS. WILL MONITOR FOR TRAINING ECHOES WITH HEAVY
RAINFALL AND POSSIBLE LOCALIZED FLOODING. THIS ACTIVITY SHOULD
DIMINISH IN COVERAGE WITH THE LOSS OF DAYTIME HEATING.

MID TO UPPER-LEVEL FLOW IS NEARLY PARALLEL TO THE FRONT...BUT WILL
BECOME SLIGHTLY MORE PERPENDICULAR BY SATURDAY MORNING WITH A
STRONG SURFACE HIGH PRESSURE MOVING EASTWARD FROM THE CENTRAL
PLAINS REGION. THIS SHOULD CAUSE THE FRONT TO MAKE SOME SOUTHWARD
PROGRESS TO NEAR THE I-85 CORRIDOR BY SATURDAY AFTERNOON WITH
LIKELY POPS IN ITS VICINITY. ISOBAR PACKING WILL BE FAIRLY TIGHT
BEHIND THE FRONT...INDICATING THE ADVECTION OF MUCH COOLER AND
DRIER AIR. HAVE TIGHTENED THE POP GRADIENT BEHIND THE FRONT TO
SHOW DRY CONDITIONS FROM I-59 NORTHWESTWARD.

THE FRONT WILL BEGIN TO STALL ONCE AGAIN AND WEAKEN BY SUNDAY
MORNING AS IT LOSES UPPER-LEVEL SUPPORT. ALSO...A TROPICAL WAVE IN
THE GULF OF MEXICO AND ASSOCIATED INVERTED TROUGH WILL BE MOVING
WESTWARD AND MAY MERGE WITH THE WEAK FRONT. WILL KEEP PLACEMENT OF
POPS ON SUNDAY VERY SIMILAR TO SATURDAY WITH THE HIGHEST CHANCES
SOUTHEAST OF I-59.

FOR MONDAY THROUGH MIDWEEK...THE FORECAST AREA WILL REMAIN ON THE
FRINGE OF UPPER-LEVEL WESTERLIES WITH MOISTURE LINGERING ACROSS
THE REGION. RAIN CHANCES WILL REMAIN FAIRLY HIGH ESPECIALLY ACROSS
THE SOUTHERN HALF THE CWA.

87/GRANTHAM

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR CONDITIONS CURRENTLY ACROSS THE TERMINALS. SCATTERED SHOWERS
AND STORMS ARE ALREADY DEVELOPING NEAR THE I-20 CORRIDOR IN THE
VICINITY OF A WEAK COLD FRONT. DUE TO THIS...HAVE MENTIONED VCTS
IN THE NORTHERN TERMINALS THROUGH 01Z. FURTHER SOUTH...CONFIDENCE
IS NOT AS HIGH AND HAVE LEFT VCTS OUT BUT WILL MAKE AMENDMENTS AS
NECESSARY. LOW LEVEL MOISTURE BEHIND THE FRONT REMAINS PLENTIFUL
WITH TERMINALS TO THE NORTH THIS MORNING REPORTING IFR TO MVFR
CEILINGS. EXPECT THESE CONDITIONS WILL SHIFT SOUTHWARD TONIGHT
WITH THE NORTHERN TERMINALS EXPERIENCING MVFR CEILINGS BY 09Z.
CONFIDENCE IS NOT AS HIGH FURTHER TO THE SOUTH AND HAVE LEFT KMGM
AND KTOI VFR FOR NOW.

05/MA

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  82  63  83  66 /  30  10  10  20  20
ANNISTON    69  83  64  84  69 /  40  20  20  30  20
BIRMINGHAM  68  83  64  85  70 /  40  10  10  20  20
TUSCALOOSA  69  85  64  87  69 /  40  10  10  20  10
CALERA      69  84  65  86  70 /  40  20  20  30  20
AUBURN      73  88  69  87  70 /  30  60  30  50  40
MONTGOMERY  73  89  68  89  71 /  30  50  30  50  40
TROY        73  89  71  89  71 /  30  70  30  50  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

87/05
Hazardous weather outlook, Sep 12, 1:17 PM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
117 PM CDT FRI SEP 12 2014

ALZ011>015-017>050-131830-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
117 PM CDT FRI SEP 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 12, 3:15 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT FRI SEP 12 2014

ALZ022-031-122100-
GREENE AL-PICKENS AL-
315 PM CDT FRI SEP 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PICKENS AND NORTHERN
GREENE COUNTIES UNTIL 400 PM CDT...

AT 314 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ALICEVILLE...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CARROLLTON...
  REFORM...
  MANTUA...
  BENEVOLA...
  JENA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3340 8803 3323 8783 3304 8783 3299 8805
      3309 8823
TIME...MOT...LOC 2016Z 214DEG 11KT 3312 8808

05/MA
Special weather statement, Sep 12, 3:29 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CDT FRI SEP 12 2014

ALZ024-026-122115-
JEFFERSON AL-ST. CLAIR AL-
329 PM CDT FRI SEP 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. CLAIR AND EASTERN
JEFFERSON COUNTIES UNTIL 415 PM CDT...

AT 328 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ALTON...OR NEAR TRUSSVILLE...MOVING NORTHEAST AT 5
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LEEDS...
  TRUSSVILLE...
  MOODY...
  CHALKVILLE...
  ARGO...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3378 8648 3355 8634 3354 8669 3365 8677
TIME...MOT...LOC 2030Z 241DEG 5KT 3361 8663

05/MA
Local storm report, Sep 12, 4:15 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
415 PM CDT FRI SEP 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     FLASH FLOOD      2 S CLAY                33.67N 86.60W
09/12/2014                   JEFFERSON          AL   PUBLIC

            WATER UP TO DOORS OF SUV ON CLAY CHALKVILLE ROAD.

&&

LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:21 PM CDTAreal Flood AdvisoryBMXMarengo54 min
Sep 11, 10:55 PM CDTAreal Flood AdvisoryBMXFayette, Marion, Walker, Winston2 hr
Sep 12, 12:46 AM CDTAreal Flood AdvisoryBMXFayette, Walker, Winston119 min
Sep 12, 3:15 PM CDTSpecial Weather StatementBMXPickens45 min
Sep 12, 3:29 PM CDTSpecial Weather StatementBMXSt. Clair46 min
Sep 12, 3:41 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair49 min
Sep 12, 3:55 PM CDTFlash Flood WarningBMXJefferson, St. Clair3 hr
Sep 12, 4:24 PM CDTAreal Flood AdvisoryBMXBibb, Hale, Jefferson, Shelby, Tuscaloosa3 hr
Sep 12, 5:28 PM CDTAreal Flood AdvisoryBMXBibb, Chilton, Clay, Coosa, Shelby, Talladega2 hr

Nearby

Flash Flood Warnings in Alabama, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.